What should I expect when taking Alprazolam / Xanax?
- 23 Feb 2007 by AlrpazolamNewbie
- xanax, alprazolam, side effect
I have been experiencing heart palpitations lately, and so my doctor prescribed Alprazolam, which I'm supposed to take every 4-6 hours. Immediately after taking them, I start feel a little "loopy." Then, about three hours later, I'm hit with drowsiness that I can't fight. I go out like a light. The medicine stops the heart palpitations for about fours hours, but they then start again once the medicine wears off. After I wake up, I have an incredibly bad headache. I've only been on the alprazolam for about a week now, and I'm not really sure if the side affects are outweighed by the benefits. Can anyone give me some of their experiences on this medicine?
Just to clarify... alprazolam is more commonly known as Xanax.
23 Feb 2007
The problem is that xanax has a very short half life perhaps something with a longer half life might work better.Valium (diazepam) is a good one.Remember though that benzodiazepines are supposed to be used for the short term (2 weeks approx.) and can be habit forming.You don't want to get addicted to these and have to go through withdrawls as they can literaly kill you.Be carefull... Dave
24 Feb 2007
Like mpvt said switching to a different benzodiazepine like valium might help. What dosage is your xanax? Perhaps stepping down to a smaller dose would help a low dose (.25mg/.50mg) shouldn't make you too sleepy/"high", all benzodiazepines are considered tranquilizers though so even if you switch you cant really avoid the "high" or the sleepiness, but some are better than others.
24 Feb 2007
Thanks for the help. I'm at a .5mg dose right now. I tried going down to .25mg, but that didn't make too much of a difference. The headaches are starting to go away now though. I just can't fight this sleepiness... I'm fine one minute, and completely out the next minute. My parents and boyfriend really don't seem to like it... I think they're afraid of the addiction. I'm going back to the doctor next week, so maybe I'll ask her about something more like Valium.
24 Feb 2007
I can understand their concern as benzodiazepines can be very addictive.The other problem and this really goes for xanax is you can take it and go into a functioning blackout on it.These are very powerful mind altering drugs and should only be used short term.I think you are wise to go to your doctor and ask himher to switch to a non-narcotic drug if possible.Good luck... Dave
24 Feb 2007
I'm curious as to long long it would take for the addictiveness to start... like when someone might start feeling addicted to them.
25 Feb 2007
Everyone responds differently but anywere from a week on.I would never take benzo's for any longer than a couple weeks max.They can be very dangerous especially if mixed with opiates,booze or anti-depressents... I would look for a different alternative.Good luck... Dave
28 Feb 2007
I use to have mild/moderate depression with full-fledged panic attacks which caused the sensation of smothering. I was prescribed an anti-depressant and Xanax over 12 years ago. I took Xanax only when needed and not on a regular basis. I found that it worked better when I broke it in half (.25 mg) because the .50 mg made me too sleepy. After several weeks the anti-depressant kicked in and I no longer needed to take the Xanax.
It is very addictive and you may want to discuss the safe amount with your doctor.
2 Mar 2007
I've been taking the .50mg dose almost every night now. When I wake up in the morning after NOT taking one the previous night, I have a headache, am grumpy, and feel all-around *py. I wonder if that's from the Xanax? The heart palpitations are still occuring, but stop when I take the medicine. I go in this week for another check-up; I guess I'll find out what happens next once I go in.
6 Mar 2007
So, since the last post, I've revisited the doctor and put on a new medication. She took me off the Xanax because... here's the big suprise... it became a little too habit forming. Our next little experiment is putting me on Topro-XL, which is a Beta-blocker that's supposed to slow down my heart. The bad news is, I'm starting to feel some mild withdrawal symptoms from the Xanax. I'm not going crazy nuts or anything, but I do have a massive headache and can tell that my body wants more. But its alright, because I ran out and the doctor won't refill the prescription. So I just have to deal with some hell for a little while and then I'll be fine.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I'm currently taking 3mg of Xanax daily for my anxiety disorder, and have an opiate addiction to OxyContin. My doctor wants to give me Suboxone ...
39 answers • 18 Jul 2009 •
I have been on Xanax for past year, i stopped taking it 3 months ago under medical supervision... now my head feels strange sometimes would this be ...
1 answer • 20 Jan 2010 •
However, it does not look the same. On the front it shows XANO and on the back it shows 2. What is this? It is white and the same shape and ...
2 answers • 28 Dec 2010 •
Hi... a newbie here. I started taking alprazolam xr a week ago and it doesn't seem as strong as my regular alprazolam. I take 1 mg at night and ...
1 answer • 29 Sep 2011 •
Ive been taking the 0.5 alprazolam round peach with the R and 029 on other side. Recently I was switched to the 0.5mg alprazolam oval peach with GG ...
2 answers • 29 Aug 2012 •